Hall, B., Parker, D. & Carhuapoma, J.R. Neurocrit Care (2005) 3: 153. doi:10.1385/NCC:3:2:153
Objective and Importance: Current applications of lytic therapy for intraventricular hemorrhage (IVH) rely on exclusion of vascular abnormalities as etiology. Its use in patients with recently coiled aneurysms remains far from considered safe. We report a patient with subara chnoid hemorrhage (SAH) and massive IVH from aneurysmal rupture, which was safely treated with intraventricular recombinant tissue plasminogen activator (rt-PA) after endovascular coiling. We also review two other similar cases reported in the literature.
Clinical Presentation: A 61-year-old man presented with a ruptured anterior communicating artery aneurysm causing SAH and IVH (Hunt & Hess grade IV, Fisher grade III with IVH). During coiling of the aneurysm, extravasation of contrast was noted on fluoroscopy. Follow-up head computed tomography (CT) scan showed casted ventricles. Once in the intensive care unit, the patient progressed to coma, which did not improve with external ventricular drainage alone.
Intervention: After endovascular coiling of the aneurysm, intraventricular rt-PA was administered. Isovolemic injections of 2 mg rt-PA every 12 hours were performed for a total of four doses. No clinical or radiological evidence of worsening SAH/IVH was documented. At the time of discharge, the patient was awake but requiring assistance with activities of daily living.
Conclusion: We report the safe administration of intraventricular rt-PA after endovascular coiling of a ruptured cerebral aneurysm. Two other similar cases were found in the literature and are reviewed. Hindrance of aneurysmal cavity thrombosis by early administration of rt-PA (increasing the risk of rerupture) remains a widespread concern. The lack of such instances should therefore be acknowledged. We propose that inclusion of such patients in trials assessing safety/efficacy of thrombolytic theray in the treatment of patients with intracranial hemorrhage should be carefully considered.